Colorado, 2018

Hail in Colorado, May 15, 2018

May 15, 2018 · NWS PUB · 7 events in 1 county or zone

Severe thunderstorms moving across portions of El Paso county, generated hail up to the size of quarters during the afternoon of the 15th over and near Colorado Springs and also near Monument.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms moving across portions of El Paso county, generated hail up to the size of quarters during the afternoon of the 15th over and near Colorado Springs and also near Monument.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 1:56 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 15, 1:56 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
256 PM MDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM MDT Tue May 15 2018

...May Thunderstorms are Here...

Well, the weather finally looks like May... afternoon and evening
thunderstorms are here.  High res model trends today initiate
convection in primarily two areas before it heads eastward.  One
area of convection is already underway over western Las Animas and
Huerfano Counties.  This convection will continue to develop and
expand as it heads eastward across Las Animas County and the rest of
the far eastern plains during the afternoon into the evening hours.
This is the area of greatest severe threat today.  CAPEs are in the
1,000-1,500 J/kg range and the shear is around 35 knots. Also, while
mixed surface dewpoints are only in the upper 40s now, southeast
winds are advecting higher dewpoint air into the region as we speak.
This should bring dews up into the 50s as we move through the
afternoon. This will increase the prospects for strong to severe
convection.  Primary threats at this point look like quarter-size
hail, 60 mph winds, locally heavy rain and lightning.

The other area of focused convection this evening looks like the
Pikes Peak Region.  While the prospects for severe convection look
lower in this area, a few storms could be little on the strong side.
Surface dew points are a low right now, generally only in the mid
to upper 30s. It will be hard to get strong convection going with
that. However, high res models show convection initiating north
of the Palmer Divide after 4 pm that sends a boundary, and likely
higher dew points, south into El Paso County. The boundary and
higher dew point air looks to act as a focus for convection
across the Pikes Peak Region into the evening hours. Maybe, with
CAPEs progged around 1,000 J/kg and forcing from the boundary, a
few storms could produce some half inch hail and wind gusts to
around 50 mph along with some locally heavy rain and lightning.

Elsewhere, isolated storms will be possible this evening with
primary threats of lighting and winds to around 50 mph.

Tomorrow, upper level high pressure builds in over the region.  This
appears to be placing a pretty good cap over the area as any of the
models are having a hard time breaking out precipitation anywhere.
We'll have to keep an eye on the dry line over the far eastern
plains but we may get through the day too capped to pop vigorous
convection.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 251 PM MDT Tue May 15 2018

Wed night thru Fri an upper level trof will be over the western
U.S., and slowly working its way eastward.  This will keep south to
southwest flow aloft over southern CO during this period. Wed
evening, the NAM has some showers/tstms over the sern corner of CO
that dissipates after the loss of heating, while the GFS has more
widespread precip chances over the southeast plains that continues
into the late night hours and maybe into Thu morning.

On Thu it looks like the chances for precip will be more limited.
The NAM and GFS show precip mainly in the evening, and over areas
near the KS border, and maybe over the Palmer Dvd. There could even
be some strong to severe storms over the far southeast plains. The
main concern for Thu is the potential for critical fire weather
conditions.  It looks breezy to windy over much of the area Thu
afternoon and evening. However, much of the southeast CO plains are
expected to have RH values that are too high to issue a fire weather
highlight. At this time, the areas of highest concern include the
southwest mtns, the San Luis Valley, portions of the Sangre de
Cristo mtns, and a good portion of Las Animas county. The latest
fuels report for the San Luis Valley, still indicates that the fuels
are not critical, so will not issue a fire weather highlight for
that area.

Fri there may be more fire weather concerns, mainly over the
southeast corner of the state where low humidities, gusty winds and
dry fuels may combine to create the high fire danger.  However, it's
too early to issue a highlight for Fri.  It looks like most of the
forecast area will remain dry on Fri, with mainly just the
central mtns, Teller and El Paso counties, expected to see chances
for precip as an upper level disturbance moves acrs nrn CO. Fri
night and Sat, the weakened upper low/trough is expected to move
acrs nrn CO/srn WY. Late Fri night, a front is expected to move
south thru the area, bringing gusty northerly winds. Later in the
day Sat, the forecast models show the potential for precip
increasing, especially over the mtns. Higher humidities on Sat
will mean lower fire danger.

Sun, the combination of an upper disturbance and increased mstr ovr
the area is expected to lead to a good chance for precip over the
mtns and high valleys, and maybe some of the southeast plains.  The
models continue showing moist conditions and precip potential for
much of the area on Mon.  The GFS shows an upper ridge over the area
for Tue, with drier conditions, but the ECMWF has an upper low over
western AZ with widespread precip chances over southern CO.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 251 PM MDT Tue May 15 2018

Afternoon high resolution model runs continue to indicate two
primary areas of convection will track across the area the remainder
of the afternoon through the evening. The first area has already
initiated over western Las Animas and Huerfano Counties.  It will
expand and track east across the plains through the remainder of the
afternoon into the evening.  The second area of convection is
expected to initiate along the Palmer Divide late in the afternoon
and then spread south across the immediate Pikes Peak Region during
the evening. Storms in these two areas of convection could produce
half inch to quarter size hail, 50-60 mph winds, locally heavy rain
and lightning. Isolated thunderstorms will be possible elsewhere
across the flight area this evening with primary threats of
lightning and wind gusts to around 50 mph.  Wednesday currently
looks capped with little or no convection currently expected through
the day.

KCOS could see some thunderstorm activity late this afternoon and
this evening. KPUB and KALS will probably stay clear of storms
this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ223-225-230-233.

&&

SHORT TERM...LW
LONG TERM...28
AVIATION...LW
Hazardous weather outlook, May 15, 2:09 PM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
309 PM MDT Tue May 15 2018

COZ058>089-093>099-162115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
309 PM MDT Tue May 15 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

The best chances for thunderstorms today, look like they will be
over the southern I-25 corridor, the Pikes Peak region, and the
far eastern plains. Storms over the southern I-25 corridor and
over the far southeast plains, will have the greatest potential to
produce severe weather, with the primary threats being quarter
size hail, 60 mph winds, and locally heavy rain. All thunderstorms
will be capable of producing deadly lightning.

Elsewhere, isolated thunderstorms will be possible through this
evening. The primary threats from these storms will be lightning
and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High fire danger will be possible Wednesday afternoon and evening
over the Eastern San Juan, La Garita and Sangre de Cristo
mountains and over Las Animas county. Gusty winds, low humidities
and dry fuels, are expected to combine to produce the critical
fire weather conditions in these areas.

Isolated afternoon and evening thunderstorms will return across
the area for Wednesday through Friday. The main threat from storms
will be lightning, small hail and gusty outflow winds up to 40
mph. There could be the potential for a couple severe storms late
Thursday afternoon and in the evening over the far southeast
plains, with quarter size hail and 60 mph winds being the main
threats.

Isolated to scattered showers thunderstorms will be possible
across the southeast mountains and adjacent plains Saturday and
Sunday. Lightning, wind gusts up to 50 mph and small hail may
accompany these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening over the eastern mountains and
southeast plains, particularly along the Raton Mesa and across the
the Pikes Peak Region.

28/28

In the hours before

Local storm report, May 15, 3:54 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 SE MANITOU SPRINGS    38.85N 104.90W
05/15/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, May 15, 3:54 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT TUE MAY 15 2018

COZ081-085-152330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
454 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Manitou Springs, Peterson AFB and Cimarron Hills.

LAT...LON 3882 10492 3889 10493 3891 10462 3881 10463
TIME...MOT...LOC 2254Z 271DEG 11KT 3885 10487

28
Local storm report, May 15, 4:01 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NW COLORADO SPRINGS   38.85N 104.86W
05/15/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, May 15, 4:02 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT TUE MAY 15 2018

COZ094-099-152330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
502 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 39 miles northeast of Des Moines, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

LAT...LON 3713 10342 3725 10355 3754 10326 3735 10302
TIME...MOT...LOC 2302Z 225DEG 26KT 3723 10343

Hodanish
Local storm report, May 15, 4:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             2 NW COLORADO SPRINGS   38.85N 104.85W
05/15/2018  E0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, May 15, 4:04 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT TUE MAY 15 2018

COZ084-085-152330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
504 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 530
PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Falcon, Cimarron Hills and Peterson AFB.

LAT...LON 3883 10489 3891 10486 3899 10450 3883 10452
TIME...MOT...LOC 2304Z 255DEG 18KT 3887 10481

28

The radar

The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, El Paso

When
May 15, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 1.75 mi NW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.840

Hail, El Paso

When
May 15, 4:12 PM MST to 4:17 PM MST
Where
El Paso County, 2.82 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.830

Hail, El Paso

When
May 15, 4:34 PM MST to 4:39 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Hail, El Paso

When
May 15, 4:37 PM MST to 4:42 PM MST
Where
El Paso County, 5.97 mi SE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -104.790

Hail, El Paso

When
May 15, 4:54 PM MST to 4:59 PM MST
Where
El Paso County, 3.02 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.850, -104.770

Hail, El Paso

When
May 15, 4:55 PM MST to 5:00 PM MST
Where
El Paso County, 0.87 mi NE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -104.870

Hail, El Paso

When
May 15, 5:07 PM MST to 5:12 PM MST
Where
El Paso County, 3.02 mi WNW of Peterson Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756219, 756220, 756221, 756222, 756223, 756224, 756225.